Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 182, NWS Las Vegas, NV

August 14, 2022San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 3:46 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 3:46 PM PDT (22:46 UTC)
Expired
Aug 14, 2022, 7:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS55 KVEF 142246
FFWVEF
AZC015-CAC071-150200-
/O.NEW.KVEF.FF.W.0182.220814T2246Z-220815T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
346 PM PDT Sun Aug 14 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 700 PM MST /700 PM PDT/.

* At 346 PM MST /346 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the Mohave Valley and Needles area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Topock, Needles, Arizona Village, Mohave Valley, Mesquite Creek, 
  Mojave Ranch Estates, Oatman and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3505 11471 3499 11463 3504 11435 3495 11419
      3458 11407 3459 11425 3459 11442 3456 11460
      3487 11473

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
739 
WGUS75 KVEF 142306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 PM PDT Sun Aug 14 2022

AZC015-CAC071-150200-
/O.CON.KVEF.FF.W.0182.000000T0000Z-220815T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
406 PM MST Sun Aug 14 2022 /406 PM PDT Sun Aug 14 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST/7 PM PDT/ 
THIS EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 406 PM MST /406 PM PDT/, Heavy rain continues in the Mohave 
Valley this afternoon with over 1 inch of rainfall reported by local 
rain gauges.  Flooding has also been reported by CHP along US-95 
south of Needles.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Topock, Needles, Arizona Village, Mohave Valley, Mesquite Creek, 
  Mojave Ranch Estates, Oatman and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3505 11471 3499 11463 3504 11435 3495 11419
      3458 11407 3459 11425 3459 11442 3456 11460
      3487 11473

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
803 
WGUS75 KVEF 150153
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
653 PM PDT Sun Aug 14 2022

AZC015-CAC071-150203-
/O.EXP.KVEF.FF.W.0182.000000T0000Z-220815T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
653 PM MST Sun Aug 14 2022 /653 PM PDT Sun Aug 14 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST/7 PM PDT/ THIS 
EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

The heavy rain has ended across the Mohave Valley. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 100 AM MST Monday/100 AM PDT 
Monday for portions of northwest Arizona, southeast California and 
Nevada.

LAT...LON 3505 11471 3499 11463 3504 11435 3495 11419
      3458 11407 3459 11425 3459 11442 3456 11460
      3487 11473

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:47 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 14, 1:47 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
147 PM PDT Sun Aug 14 2022

.SYNOPSIS...Flash Flood Watch continues today for scattered
thunderstorm activity in southern Nevada and northwestern Arizona.
Anomalous moisture in place continues to aid thunderstorms in
producing heavy rainfall and widespread flash flooding, particularly
in areas of higher terrain. Thunderstorm chances persist each
afternoon through the forecast period, with best chances late-week
as we gear up for a possible tropical influence.
&&

.DISCUSSION...Today through the week.

Anomalous moisture persists for the Desert Southwest, with over an
inch and a half of PWAT in the 12Z Las Vegas sounding. Yesterday,
convection was slow to start, and experienced a bit of inhibition
due to early-morning cloud cover across the region. This morning,
skies cleared early, allowing the surface to sufficiently heat, with
the first Flash Flood Warning issuance of the day at 12:27pm PDT. As
expected, isolated thunderstorms with frequent lightning and locally
heavy rainfall favored the high terrain so far this afternoon, but
as valleys reach their convective temperatures, we expect areal
coverage to greatly increase through the afternoon. There remain a
number of vulnerable locations across our forecast area due to
repetitive monsoonal flooding. The majority of roads through Death
Valley National Park remain closed due to flood damage. The Mojave
National Preserve was able to open the majority of theirs on Friday,
but North Kelbaker Road and Zzyzx Road remain closed. Golden Valley
and Kingman have had numerous flood events so far this season as
well, with widespread flood and heavy rain impacts observed
yesterday. Due to heavy rainfall continuing to target similar areas
each day, soil moisture content has increased, which provides
antecedent conditions prime for additional flash flooding. In
general, isolated thunderstorm activity will wane after sunset.
However, models, including the 18Z run of the HRRR continue to hint
at a northeasterly storm prorogation tonight from southwestern Utah
through Lincoln, then northern Mohave and eastern Clark counties
between sunset and midnight. This storm direction is favorable for
heavy rain in the Las Vegas Valley. Confidence is low at this time
in it coming to fruition... hi-resolution models have hinted at
similar set ups each evening over the last few days, with minimal-to-
no experienced impacts.

That said, the signal for a northeasterly event returns Monday
night, but there are a number of questions about how Monday
convection will materialize, in general. Ongoing convection
overnight tonight has the potential to keep the area socked in with
cloud cover Monday morning. WPC has shifted their SLIGHT risk
eastward, and out of our forecast area entirely for Monday... a
solution that the HREF 3 hour PMM supports. With no clear forcing
signal and in coordination with our neighbors, opted out of
extending the Flash Flood Watch into Monday at this time. The 18Z
HRRR shows +40 dBZ convection across northern Inyo, Esmeralda, and
central Nye counties Monday, but due to PWAT regression, these
storms are not as likely to produce the same magnitude of rainfall
that we have experienced the last few days across the Mojave Desert.
Confidence will increase either for or against a Monday watch
tonight with the 00Z HREF run, but at the moment, WPC, HREF, nor NBM
are enthused with rain totals tomorrow. An area of high pressure
will build over northeastern Nevada and southern Utah tomorrow... a
pattern that often results in vorticity ejections southwestward
through Clark County, producing heavy rain in the Las Vegas Valley.
Stay tuned as we work to resolve some of the finer details of the
forecast.

Regardless, we're in the midst of an active monsoon with anomalous
PWATs stretched across the Desert Southwest. Mountain zones can
expect daily afternoon thunderstorms with greatest chances the
further east you move through our CWA - additionally, any areas
along outflows from the previous day's MCS activity. Late week, a
potential tropical influence may work to drastically increase PoPs
and QPF across our forecast area. According to the NHC, the
disturbance in question is currently positioned over Corpus Christi,
where 12Z soundings read over 2.5 inches of PWAT. This system is
expected to move westward across northern Mexico this week, which
could influence late-week monsoon activity across the Desert
Southwest.
&&

.AVIATION...For Harry Reid...Light winds this afternoon, generally
favoring an easterly direction. Speeds around 5-8 knots.
Thunderstorm development expected this afternoon on the mountains
south and west of the valley. These could send outflow winds to the
terminal, but the prospect of storms in the valley appears to be
fairly low at the moment. Winds should turn southerly in the late
afternoon and evening, with speeds around 8-10 knots. There is a low
possibility of northeasterly outflow winds, and potentially storms,
reaching the valley this evening, but confidence is not high enough
to include in the TAF at this time. Otherwise, expect light
southwest winds overnight, turning to the east tomorrow morning.
SCT-BKN mid and upper-level clouds throughout the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds expected across the area with scattered mid
and upper-level clouds. Afternoon thunderstorms are expected to
develop in the vicinity of the Las Vegas Valley and Colorado River
Valley sites. Outflow winds, and possibly TSRA, could impact these
airports, with the best chances at KHND, KIFP, and KEED. Thunderstorm
activity is expected to wane in the evening, though there is a
low possibility of storms/outflow moving southwest into the Las Vegas
Valley this evening. There remains a fair amount of uncertainty in
this scenario, thus opted to not include in the respective TAFs.
Should confidence increase, amendments will be needed.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 14, 3:42 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      1 NW NEEDLES            34.86N 114.63W
08/13/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING ON NEEDLES HIGHWAY JUST SOUTH OF
            RIVER ROAD.

0350 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED WEST
            SHINARUMP DRIVE FROM SOUTH COLORADO ROAD TO
            SOUTH EGAR ROAD DUE TO FLOODING.

0400 PM     FLASH FLOOD      2 NE KINGMAN            35.21N 114.02W
08/13/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING ALONG HARRISON
            STREET IN KINGMAN FROM A BLOCK NORTH OF US
            66 TO MOTOR STREET. ROAD IS IMPASSABLE.

0410 PM     TSTM WND DMG     3 NE KINGMAN            35.21N 114.01W
08/13/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED NUMEROUS TREES DOWN AND ONE
            TREE SPLIT AS A RESULT OF THUNDERSTORM
            RELATED WIND GUSTS IN KINGMAN ON ANDY DEVINE
            BY INTERSTATE 40.

0410 PM     FLASH FLOOD      1 ENE KINGMAN           35.20N 114.03W
08/13/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED FAIRGROUNDS BOULEVARD
            FLOODED NORTH OF US 66 IN KINGMAN. ROAD IS
            IMPASSABLE.

0440 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.23N 114.29W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORT NORTH
            ESTRELLA ROAD IS CLOSED FROM WEST CHINO
            DRIVE TO WEST ZUNI DRIVE DUE TO FLOODING.

0440 PM     HEAVY RAIN       2 NNE KINGMAN           35.21N 114.04W
08/13/2022  E1.30 INCH       MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED A ROOF CAVE-IN AT THE
            SAFEWAY ON THE INTERSECTION OF STOCKTON HILL
            AND DETROIT IN KINGMAN AS WELL AS PARKING
            LOT PONDING BEHIND THE STORE.

0555 PM     FLASH FLOOD      13 NW DOLAN SPRINGS     35.70N 114.47W
08/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 13
            NW DOLAN SPRINGS. WEST WHITE HILLS ROAD IS
            CLOSED FROM HIGHWAY 93 TO MILE MARKER FOUR
            DUE TO FLOODING. FLOODING BEGAN AT 555 PM
            MST.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:39 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 12:27 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 1:53 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 2:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Aug 14, 2:22 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 3:21 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Aug 14, 4:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 13, 7:26 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 1:49 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 2:27 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 2:55 PM PDTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 14, 3:28 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 3:38 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 14, 4:39 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.